New Mexico, 2021Flash Flooding and Flooding in New Mexico, June 30, 2021
June 30, 2021 · NWS ABQ · 4 events in 2 counties and zones
A saturated and unstable atmosphere over New Mexico on June 30, 2021, led to several reports of flooding and flash flooding. Moisture from Tropical Storm Enrique in the eastern Pacific streamed northward into New Mexico and warmer daytime temperatures allowed for more instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A saturated and unstable atmosphere over New Mexico on June 30, 2021, led to several reports of flooding and flash flooding. Moisture from Tropical Storm Enrique in the eastern Pacific streamed northward into New Mexico and warmer daytime temperatures allowed for more instability. The result was a round of widespread showers and thunderstorms across northern and central New Mexico. Storm motions were relatively slow which led to areas of heavy rainfall and flash flooding. The heavy rain was particularly focused over Lincoln County where several low-water crossings were flooded and roads were closed. One truck was submerged in the flood water along U.S. Highway 70 after the driver attempted to drive through the water, but fortunately, the driver was unharmed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 10:59 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 29, 10:59 PM MST, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 PM MDT Tue Jun 29 2021
.AVIATION...
06Z TAF CYCLE
A mixed bag of VFR to IFR conditions prevail across the area and will
continue through the TAF period with areas of stratiform rain,
numerous showers and increasing chances for thunderstorms Wednesday
afternoon.
11
&&
.PREV DISCUSSION...300 PM MDT Tue Jun 29 2021...
.SYNOPSIS...
The summer shower and thunderstorm weather pattern will dominate
northern and central New Mexico for the rest of this week and
through the Fourth of July holiday weekend. Showers and
thunderstorms will be capable of producing locally heavy rain, which
could lead to flash flooding, particularly across area burn scars,
complex terrain and urban areas. High temperatures will be
considerably cooler than normal through Wednesday before recovering
to within a few degrees of normal early next week.
&&
.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Widespread rain has been the rule today across central and eastern
NM, with spottier rainfall and a few thunderstorms across the west.
A few breaks in the clouds continue across the west, and some breaks
are developing across southeast portions of the CWA. With clouds
looking increasingly agitated in these areas via satellite imagery
as destabilization occurs, a few thunderstorms will remain possible
through the evening. Otherwise, it looks to be too cool and stable
for thunderstorms, but rain will persist. Precipitation should
gradually wane overnight west of the central mountain chain, but
will persist along and east of the central mountain chain. It
continues to look like the heaviest precipitation will be over
Lincoln and Chaves counties where a Flash Flood Watch remains in
effect. Also, due to the long duration rainfall, creeks, arroyos and
rivers are rising in these areas as well. These will continue to
rise overnight, when it will be harder to see, thus it will be
important to stay away from all drainages tonight.
It does look like the persistent rainfall will come to an end early
Wednesday, but as temperatures warm up and the atmosphere becomes
increasingly unstable, expect more in the way of thunderstorm
activity by the afternoon hours. Because the ground will be primed
by the recent rainfall, at least across much of central and eastern
NM, concern for flash flooding will continue given the probability
of higher rainfall rates in thunderstorm activity. Any moisture
moving into the area from TS Enrique will further increase concern.
Much of the precipitation should diminish Wednesday night with the
loss of daytime heating and the upper high inching westward toward
NM.
34
LONG TERM...(THURSDAY THROUGH TUESDAY)...
The upper high centered well to our east today will slowly shift
westward and by Saturday will be located over southern UT/northern
AZ/Four Corners. A surface boundary looks to impact the east around
Friday, producing a weak setback in the projected warming trend and
serving as a focus for showers and storms.
The upper high will wobble around to our west and northwest early
next week, with high temperatures finally warming to within a few
degrees of normal for early July. Afternoon and early nighttime
showers and storms will continue with storm motions generally
trending from north to south.
&&
.FIRE WEATHER...
Wet weather continues across northern and central NM today.
Widespread wetting rainfall will continue across central and eastern
NM through tonight, with spottier precipitation across the west. A
few thunderstorms will also remain possible across western NM and
the far east central plains. Daily rounds of showers and
thunderstorms are on tap throughout the week. Thunderstorms will be
more common starting tomorrow (Wednesday) as temperatures warm and
the atmosphere destabilizes. Storms should tend to favor high
terrain areas initially, before slowly moving onto lower elevations.
Storm motions throughout the week will be slow as an upper high
moves back overhead. Thus, a slow warming trend will continue
through the rest of the week and locally heavy rainfall will be
likely.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT Wednesday for the following
zones... NMZ226-238>240.
&&
Hazardous weather outlook, Jun 29, 2:46 AM MST, 21 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
346 AM MDT Tue Jun 29 2021
NMZ201>241-301030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
346 AM MDT Tue Jun 29 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A continued threat of locally heavy rainfall and flash flooding will
persist today, particularly for Lincoln and Chaves counties. A Flash
Flood Watch is in effect through tonight for southern portions of
the area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A continued threat of locally heavy rain through the work week and
into the holiday weekend with an active Monsoon pattern in place. The
threat for flash flooding will be highest in and near recent burn
scars.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
Flood, Lincoln
- When
- June 30, 12:20 AM MST to 7:20 AM MST
- Where
- Lincoln County, 0.58 mi E of Picacho to 0.61 mi E of Picacho
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.350, -105.140
Heavy rain in the Picacho area in Lincoln County resulted in flooding along low water crossings across U.S. Highway 70. An individual did attempt to drive their truck into a flooded low water crossing. Fortunately, the driver was not hurt, but the truck was submerged and had to be pulled out of the water. Damages are estimated for the loss of the truck.
Flood, De Baca
- When
- June 30, 9:34 AM MST to 1:47 PM MST
- Where
- De Baca County, 1.07 mi WNW of Dunlap to 2.19 mi ENE of Dunlap
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.086, -104.547
Heavy rain south of Yeso in De Baca County resulted in the closure of New Mexico State Road 20 from mile marker 10 to mile marker 13. There are no known impacts.
Flash Flood, Lincoln
- When
- June 30, 5:16 PM MST to 11:59 PM MST
- Where
- Lincoln County, 3.79 mi NE of Pine Lodge to 3.48 mi N of Pine Lodge
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 33.658, -105.202
Heavy rain near Arabela forced the closure of New Mexico State Road 246 between mile marker 29 and mile marker 31.5. The Lincoln County emergency manager reported that the flood waters washed away the pavement. Damages are estimated for the loss of the road.
Flash Flood, Lincoln
- When
- June 30, 8:19 PM MST to 11:59 PM MST
- Where
- Lincoln County, 5.79 mi SSW of Arabela to 5.88 mi SSW of Arabela
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 33.500, -105.200
Heavy rain near Arabela forced the closure of New Mexico State Road 368 at mile marker 9. The Lincoln County emergency manager reported that water was flooding a substantial bridge at mile marker 9. Damages are estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New York, June 30, 202174 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960170, 960175, 960177, 960180.